Alert archive / Minnesota / Fire Weather Watches in 2020

Fire Weather Watch 2, NWS Twin Cities, MN

April 27, 202024 counties in Minnesota

NWS Twin Cities, MN issued this fire weather watch at Apr 27, 2020, 6:09 AM CDT for 24 counties in Minnesota. It took effect at Apr 27, 2020, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2020, 6:09 AM CDT (11:09 UTC)
In effect from
Apr 27, 2020, 12:00 PM CDT
Expired
Apr 27, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
All 24 counties

Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS83 KMPX 271109
RFWMPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
609 AM CDT Mon Apr 27 2020

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE THIS AFTERNOON IN
CENTRAL MINNESOTA...

.Morning light showers will give way to clearing skies as 
westerly winds will develop. These winds are the limiting factor, 
but we could have a few hours of gust near 20 to 25 mph. 
Meanwhile temperatures will rise quickly and dewpoints will remain
in the 30s, which will lead to afternoon humidity values in the 
upper teens to lower 20s across much of central Minnesota. Winds 
will decrease toward evening, but there could be a small window of
3 to 4 hours with critical fire weather conditions, which lines 
up with the SPC Day 1 fire weather outlook.

MNZ041-042-047>051-055>059-065>068-073>075-083-271915-
/O.NEW.KMPX.FW.A.0002.200427T1700Z-200428T0000Z/
Douglas-Todd-Stevens-Pope-Stearns-Benton-Sherburne-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Renville-McLeod-Sibley-Carver-Redwood-
Brown-Nicollet-Blue Earth-
609 AM CDT Mon Apr 27 2020

...FIRE WEATHER WATCH IN EFFECT FROM NOON CDT TODAY THROUGH THIS
EVENING FOR LOW HUMIDITY AND BREEZY WEST WINDS FOR FIRE WEATHER 
ZONES 041, 042, 047, 048, 049, 050, 051, 055, 056, 057, 058, 059, 
065, 066, 067, 068, 073, 074, 075, AND 083...

The National Weather Service in Twin Cities/Chanhassen has issued
a Fire Weather Watch, which is in effect from noon CDT today
through this evening. 

* AFFECTED AREA...Fire weather zones 041, 042, 047, 048, 049, 
  050, 051, 055, 056, 057, 058, 059, 065, 066, 067, 068, 073, 
  074, 075, and 083. 

* WIND...West wind at 15 MPH with gusts around 20 mph. There is a
  chance for gusts near 25 mph.

* HUMIDITY...High confidence in afternoon humidity dropping into
  the upper teens to lower 20 percent.

* THUNDERSTORMS...None

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

jrb
3 follow-up statements
324 
WWUS83 KMPX 271413
RFWMPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
913 AM CDT Mon Apr 27 2020

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE THIS AFTERNOON IN
CENTRAL AND SOUTHWEST MINNESOTA...

.Temperatures will quickly rise into the 60s and 70s by early
afternoon. Northwest winds will increase later today but only 
occasionally gusting in the 20 to 25 mph range. This is the 
limiting factor for a red flag warning. Meanwhile dewpoints will 
drop into the 30s, which will lead to afternoon humidity values 
in the upper teens to lower 20s across much of central and 
southwest Minnesota. Winds will decrease toward evening, but there
could be a small window of 3 to 4 hours with critical fire 
weather conditions, which lines up with the SPC Day 1 fire weather
outlook.

MNZ054-064-082-091-280000-
/O.EXA.KMPX.FW.A.0002.200427T1700Z-200428T0000Z/
Lac Qui Parle-Yellow Medicine-Watonwan-Martin-
913 AM CDT Mon Apr 27 2020

...FIRE WEATHER WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
LOW HUMIDITY AND BREEZY WEST WINDS FOR FIRE WEATHER ZONES 041,
042, 047, 048, 049, 050, 051, 055, 056, 057, 058, 059, 065, 066,
067, 068, 073, 074, 075, AND 083...

The National Weather Service in Twin Cities/Chanhassen has issued
a Fire Weather Watch, which is in effect until 7 PM CDT this
evening. 

* AFFECTED AREA...Fire weather zones 041, 042, 047, 048, 049, 
  050, 051, 055, 056, 057, 058, 059, 065, 066, 067, 068, 073, 
  074, 075, and 083. 

* WIND...West wind at 15 MPH with gusts around 20 mph. There is 
  a chance for gusts near 25 mph. 

* HUMIDITY...High confidence in afternoon humidity dropping into
  the upper teens to lower 20s. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

MNZ041-042-047>051-055>059-065>068-073>075-083-280000-
/O.CON.KMPX.FW.A.0002.200427T1700Z-200428T0000Z/
Douglas-Todd-Stevens-Pope-Stearns-Benton-Sherburne-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Renville-McLeod-Sibley-Carver-Redwood-
Brown-Nicollet-Blue Earth-
913 AM CDT Mon Apr 27 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING FOR LOW HUMIDITY AND BREEZY WEST WINDS FOR FIRE WEATHER
ZONES 041, 042, 047, 048, 049, 050, 051, 055, 056, 057, 058, 059,
065, 066, 067, 068, 073, 074, 075, AND 083...

* AFFECTED AREA...Fire weather zones 041, 042, 047, 048, 049, 
  050, 051, 055, 056, 057, 058, 059, 065, 066, 067, 068, 073, 
  074, 075, and 083. 

* WIND...West wind at 15 MPH with gusts around 20 mph. There is 
  a chance for gusts near 25 mph. 

* HUMIDITY...High confidence in afternoon humidity dropping into
  the upper teens to lower 20s. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
872 
WWUS83 KMPX 271702
RFWMPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1202 PM CDT Mon Apr 27 2020

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE THIS AFTERNOON IN
CENTRAL AND SOUTHWEST MINNESOTA...

.Early afternoon temperatures are in the upper 60s to lower 70s. 
Humidity levels have dropped significantly in the past couple of 
hours with numerous readings in the upper teens to lower 20s 
from Morris, to Willmar, south to Olivia. A few wind gusts near
25 mph was also noted at Willmar. However, winds were generally
in the 10 to 15 mph range and only gusting occasionally to 
around 20 to 25 mph. These gusty winds could briefly rise above
25 mph, but it won't last long. We will continue to monitor wind
speeds this afternoon, but likely hold off on a Red Flag Warning
unless wind speeds increase or become more gusty. 

MNZ041-042-047>051-054>059-064>068-073>075-082-083-091-280000-
/O.CON.KMPX.FW.A.0002.000000T0000Z-200428T0000Z/
Douglas-Todd-Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Redwood-Brown-Nicollet-Watonwan-Blue Earth-
Martin-
1202 PM CDT Mon Apr 27 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING FOR LOW HUMIDITY AND BREEZY WEST WINDS FOR FIRE WEATHER
ZONES 041, 042, 047, 048, 049, 050, 051, 055, 056, 057, 058, 059,
065, 066, 067, 068, 073, 074, 075, AND 083...

* AFFECTED AREA...Fire weather zones 041, 042, 047, 048, 049, 
  050, 051, 055, 056, 057, 058, 059, 065, 066, 067, 068, 073, 
  074, 075, and 083. 

* WIND...West wind at 15 MPH with gusts around 20 mph. There is 
  a chance for gusts near 25 mph.

* HUMIDITY...High confidence in afternoon humidity holding in the
  teens to lower 20s.  

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
063 
WWUS83 KMPX 272335
RFWMPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT Mon Apr 27 2020

...FIRE WEATHER WATCH WILL EXPIRE AT 7 PM CDT...

.Lighter winds and increased relative humidities have improved
fire weather conditions this evening. Therefore, the Fire Weather
Watch in effect for portions of central, south central and western
Minnesota will be allowed to expire.

MNZ041-042-047>051-054>059-064>068-073>075-082-083-091-280045-
/O.EXP.KMPX.FW.A.0002.000000T0000Z-200428T0000Z/
Douglas-Todd-Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Redwood-Brown-Nicollet-Watonwan-Blue Earth-
Martin-
635 PM CDT Mon Apr 27 2020

...FIRE WEATHER WATCH WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW
HUMIDITY AND BREEZY WESTERLY WINDS FOR FIRE WEATHER ZONES 041, 
042, 047, 048, 049, 050, 051, 054, 055, 056, 057, 058, 059, 064, 
065, 066, 067, 068, 073, 074, 075, 082, 083, AND 091...

Lighter winds and increased relative humidities have improved
fire weather conditions this evening. Therefore, the Fire Weather
Watch in effect for portions of central, south central and western
Minnesota will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this fire weather watch went out at Apr 27, 3:14 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 27, 3:14 AM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
314 AM CDT Mon Apr 27 2020

.SHORT TERM...(Today through Tuesday)
Issued at 313 AM CDT Mon Apr 27 2020

A few morning showers will move across the region, but then we'll
see mostly clear skies the rest of the day as high pressure builds
in from the west. Forecast soundings show very dry air and deep
boundary layer mixing, to have raised afternoon highs close to the
75th percentile of the guidance. The warmer temperatures, combined
with dewpoints in the 30s will lead to low afternoon humidity as
well. Additional information is available in the fire weather
section of the AFD.

The dry weather will be short-lived as two distinct PV anomalies
phase together across the Upper Midwest on Tuesday. The synoptic
forcing associated with these two waves will lead to rising air,
clouds, and widespread precipitation on Tuesday. This system is also
fairly slow moving, so several hours of rainfall will lead to totals
around an inch for some locations across Minnesota and Wisconsin.
Isolated higher totals are possible. Shear and helicity values will
be high across Minnesota and Wisconsin, but it does appear that
overcast skies and widespread perception will keep surface
temperatures on the cool side of guidance. This is in turn will
limit any instability, especially surface instability, so this
should keep the threat for strong to severe storms south and east of
the forecast area.

.LONG TERM...(Tuesday night through Sunday)
Issued at 313 AM CDT Mon Apr 27 2020

No changes were made to the blended guidance for the extended
forecast. A few showers and clouds from the departing system will
linger into Wednesday. Beyond that it appears Minnesota and
Wisconsin will get into a drier pattern through the weekend.
Temperatures will be seasonable. Looking ahead, there is some
agreement that another large synoptic system will bring widespread
rain across the Upper Midwest late Monday into Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1037 PM CDT Sun Apr 26 2020

VFR conditions expected at all terminals throughout the duration
of this TAF period. However, a round of showers with possibly a
few thunderstorms can be expected overnight through sunrise across
the area. Will look for the precipitation to arrive roughly
between 06z-08z in western-central MN then press eastward through
the rest of the morning. Areas affected will be mainly along and
north of I-94, so KRWF-KMKT may get away with only isolated -SHRA
if anything at all. Chances for CB/TS are too low for inclusion at
this point but its chances are non-zero. Once the precip ends,
the cold front responsible for the precip will swing across the
area, allowing for clearing skies but shifting winds to SW and W
through the rest of the morning into the early afternoon hours. Am
not expecting conditions to drop out of VFR but if a heavy enough
shower comes across, MVFR visibility cannot be ruled out.

KMSP...Timing for -SHRA into MSP has been pretty consistent in the
models, generally in the 10z-14z timeframe. Could be an hour or
two sooner, hence the VCSH mention before the prevailing precip.
Kept CB/TS out at this time but could be included later depending
on how the precipitation shield evolves.

/OUTLOOK FOR KMSP/
Tue...MVFR/RA likely. Wind ESE 10-15 kts bcmg WNW at 15G20 kts.
Wed...VFR. Wind N 15G25 kts.
Thu...VFR. Wind NW bcmg SW 5kts.

&&

.FIRE WEATHER...
Issued at 313 AM CDT Mon Apr 27 2020

There is an elevated risk of near-critical fire weather conditions
this afternoon. A few showers along a cold front will move through
this morning, but the heaviest amounts will be north of I-94. Skies
will clear out behind this front, and westerly winds will develop.
These winds are the limiting factor, but we could have a few hours
of gust near 20 to 25 mph in the wake of the frontal passage.
Meanwhile temperatures will rise quickly and dewpoints will remain
in the 30s, which will lead to humidity values in the upper teens to
lower 20s across much of central Minnesota. Winds will decrease
toward evening, but there could be a small window of 3 to 4 hours
with elevated fire weather conditions, which lines up with the SPC
Day 1 fire weather outlook.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...JPC
FIRE WEATHER...JRB
Hazardous weather outlook, Apr 26, 10:08 PM CDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1008 PM CDT Sun Apr 26 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1008 PM CDT Sun Apr 26 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Isolated non-severe thunderstorms are possible during the early
morning hours through sunrise.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms on Tuesday. At this time,
severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Fire Weather Watches in Minnesota, 2020Every fire weather watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.